Nebraska, 2021High Wind in Nebraska, March 29, 2021
March 29, 2021 · NWS CYS · 3 events in 3 counties and zones
Late on the morning of the 29th, high winds were measured across portions of the northern half of the Nebraska Panhandle from Scottsbluff up to Chadron and Harrison. Highest wind gust was 74 mph by a RAWS sensor near Montrose.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late on the morning of the 29th, high winds were measured across portions of the northern half of the Nebraska Panhandle from Scottsbluff up to Chadron and Harrison. Highest wind gust was 74 mph by a RAWS sensor near Montrose.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 29, 4:37 AM MST, 5 hours 43 minutes earlier.
Area forecast discussion, Mar 29, 4:37 AM MST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
537 AM MDT Mon Mar 29 2021
.SHORT TERM...(Today through Wednesday)
Issued at 420 AM MDT Mon Mar 29 2021
Based on this morning's observations across the central and
northern Rocky Mountains Region and the state of Wyoming, surface
cold front is just starting to push into northwest Wyoming with
winds shifting into the north around Yellowstone NP. The timing
of the front seems reasonable going through this afternoon, with
the front moving into Carbon and Converse counties around noon
today based on high res guidance, and then finally across far
southeast Wyoming and the southern Nebraska panhandle between 3
and 6 PM later this afternoon. Upgraded the last High Wind Watches
to Warnings this morning for the southern Nebraska panhandle. Do
not expect widespread strong winds, but this is typically a
favorable pattern for the Cheyenne Ridge with strong northwest
winds and strong subsidence behind the front. Kept all other wind
headlines as is. We seem to be in a bit of a lull this morning,
but stronger winds aloft are developing over the region which will
result in gusty winds shortly after sunrise. As for temperatures,
feel pretty confident about the timing, so increased high
temperatures a few more degrees east of the I-25 corridor with a
few 70s possible ahead of the front. Once the front pushes into
the area, temperatures will rapidly drop into the 30s.
Models continue to back off on precipitation chances. The current
HRRR shows hardly any snow shower activity as the front rapidly
moves southeast across the area, with a few band of snow across
Converse and northern Carbon/Albany counties. POP around 20 to 40
percent this afternoon will quickly lower to around 10 percent
further south and east due to strong downslope winds. Models show
the front stalling across central Colorado for Tuesday, so snow
shower activity may linger near the Colorado border through
Tuesday afternoon. Snow accumulations should be limited or near
zero, so no travel impacts expected. High temperatures on Tuesday
will be 25 to 35 degrees colder compared to today for most areas
with highs in the 30s to low 40s.
Quiet weather expected for the rest of the week with a nice
warming trend starting on Wednesday. Upper level ridge axis across
the central Pacific will shift eastward into the Intermountain
West for Wednesday, resulting in highs in the 40s to low 50s. Dry
conditions with limited cloud cover expected.
.LONG TERM...(Wednesday night through Sunday)
Issued at 355 AM MDT Mon Mar 29 2021
Not many changes in the forecast late this week and into next
weekend. Medium Range and extended models continue to show an
upper level ridge axis moving into the Rocky Mountain region
and remaining over the area into next weekend. Expect dry conditions
later this week with high temperatures well above seasonal
averages. 700mb temperatures are expected to climb above 5c to
near 10c by the end of the week and into next weekend. This will
likely translate to surface high temperatures in the mid 60s to
mid 70s Thursday and Friday, with mid 70s to low 80s possible for
far eastern Wyoming and western Nebraska next weekend. No significant
storms are expected through the period. It will be locally windy
at times across southeast Wyoming due to good boundary layer
mixing in the afternoon, and breezy across western Nebraska.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 530 AM MDT Mon Mar 29 2021
All TAF sites across southeastern Wyoming and the western Nebraska
Panhandle continue in VFR conditions for the rest of the TAF
period. Gusty winds will be the main impact to all sites starting
with southeastern Wyoming receiving wind gusts up to 55kts until
06Z. Additionally, the western portions of the Nebraska Panhandle
can expect similar conditions with wind gusts up to 45kts until
midnight. High clouds varying from SCT to BKN will prevail the
rest of the TAF period.
&&
.FIRE WEATHER...
Issued at 340 AM MDT Mon Mar 29 2021
Minimal fire weather concerns today through the middle
of the week. A strong cold front will push across the area this afternoon
bringing another round of snow showers in addition to strong gusty
winds to most of southeast Wyoming and western Nebraska. Little if
any precipitation is expected with this front, with some snow shower
activity lingering into Tuesday along the Colorado border. A warming
trend is then expected Wednesday through Friday. Dry conditions
and lower daytime humidities are expected late in the week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 3 PM MDT this afternoon for WYZ102.
High Wind Warning until 9 PM MDT this evening for WYZ101-104>107-
109>111-113-115>117.
High Wind Warning until 6 PM MDT this evening for WYZ108-118-119.
NE...High Wind Warning until 3 PM MDT this afternoon for NEZ002-003-
095-096.
High Wind Warning from noon today to midnight MDT tonight for
NEZ019>021-054-055.
&&
SHORT TERM...TJT
LONG TERM...TJT
AVIATION...AW
FIRE WEATHER...TJTHazardous weather outlook, Mar 29, 5:07 AM MST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
607 AM MDT Mon Mar 29 2021
NEZ002-003-019>021-054-055-095-096-WYZ101-102-104-105-108-109-
111>114-118-119-301215-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Central Laramie County-
East Laramie County-
607 AM MDT Mon Mar 29 2021
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Periods of strong winds are expected through the day. West winds
will become northwest behind a surface cold front. Sustained winds
of 25 to 40 mph with gusts around 60 mph can be expected into this
evening. High Wind Warnings are in effect for the eastern plains
of southeast Wyoming and western Nebraska, and the lower
elevations of Carbon County.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
After a cool day on Tuesday, a warming trend is expected Wednesday
through Friday.
.Spotter information statement...
Spotter activation will not be required.
WYZ103-106-107-110-115>117-301215-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
607 AM MDT Mon Mar 29 2021
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A High Wind Warning remains in effect through this evening. Winds
are already gusting up to 75 mph in the wind prone areas. Expected
these winds to continue through this afternoon as a cold front
quickly moves southeast across the region.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
After a cool day on Tuesday with periods of snow showers and
flurries possible, a warming trend is expected Wednesday through
Friday.
.Spotter information statement...
Spotter activation will not be required.
In the hours before
Local storm report, Mar 29, 9:48 AM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1048 AM MDT MON MAR 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 AM NON-TSTM WND GST SKYLINE 41.14N 106.58W
03/29/2021 M66 MPH CARBON WY MESONET
MESONET STATION KSKL SKYLINE (WYDOT).
&&
WMLocal storm report, Mar 29, 9:59 AM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1059 AM MDT MON MAR 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HIGH SUST WINDS 2 NW SHIRLEY BASIN 42.38N 106.24W
03/29/2021 M40 MPH CARBON WY MESONET
MESONET STATION WY44 2.3 NW SHIRLEY BASIN
(WYDOT).
&&
WMLocal storm report, Mar 29, 10:05 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1105 AM MDT MON MAR 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM NON-TSTM WND GST 3 N DOUGLAS 42.80N 105.38W
03/29/2021 M61 MPH CONVERSE WY ASOS
ASOS STATION KDGW DOUGLAS AIRPORT - DGW.
&&
WMLocal storm report, Mar 29, 10:06 AM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1106 AM MDT MON MAR 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 AM NON-TSTM WND GST 4 W LARAMIE 41.32N 105.67W
03/29/2021 M68 MPH ALBANY WY ASOS
ASOS STATION KLAR LARAMIE AIRPORT - LAR.
&&
WMLocal storm report, Mar 29, 10:10 AM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1110 AM MDT MON MAR 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM NON-TSTM WND GST 2 NE RAWLINS 41.80N 107.20W
03/29/2021 M61 MPH CARBON WY ASOS
ASOS STATION KRWL 1 ENE RAWLINS.
&&
WMLocal storm report, Mar 29, 10:13 AM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1113 AM MDT MON MAR 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM NON-TSTM WND GST 12 WSW WARREN AF BASE 41.10N 105.07W
03/29/2021 M60 MPH LARAMIE WY MESONET
MESONET STATION WY38 11.8 S FEDERAL (WYDOT).
&&
WMHigh Wind, North Sioux
- When
- March 29, 10:20 AM MST to 1:24 PM MST
- Where
- North Sioux forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Montrose sensor measured the reported wind gust. In addition, a Citizen Weather Observer Program site near Harrison measured a peak wind gust of 62 mph.
High Wind, Scotts Bluff
- When
- March 29, 10:34 AM MST
- Where
- Scotts Bluff forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Scottsbluff sensor SBFN1 measured the reported wind gust.
High Wind, Dawes
- When
- March 29, 11:10 AM MST to 11:55 AM MST
- Where
- Dawes forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Chadron Municipal Airport measured the reported wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Maine, March 29, 20211 death · 1 event
- High Wind and Strong Wind in Massachusetts, March 29, 2021$58,000 · 51 kt wind · 14 events
- High Wind in North Dakota, March 29 to 30, 202163 kt wind · 36 events
- High Wind in South Dakota, March 29 to 30, 202163 kt wind · 26 events
- High Wind in South Dakota, March 29, 202170 kt wind · 24 events
- High Wind in Colorado, March 29, 202168 kt wind · 18 events
- High Wind in Montana, March 29 to 30, 202163 kt wind · 13 events
- High Wind in Nebraska, March 29, 202161 kt wind · 13 events
- High Wind in Kansas, March 29, 202167 kt wind · 12 events
- High Wind in North Dakota, March 29 to 30, 202164 kt wind · 12 events
- High Wind in Nevada, March 29, 202153 kt wind · 11 events
- High Wind in Nebraska, March 29, 202159 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950311, 950310, 950309.